It’s bad enough that people are so desperate for sleep that they resort to taking any of a long list of pharmaceuticals in an effort to help them get a good night’s rest. Even worse is that these theoretical helpers come with a long list of associated dangers, including addiction.
Well guess what? The list of dangers just got longer.
Research, conducted by physicians at the Scripps Clinic Viterbi Family Sleep Center in San Diego and Jackson Hole Center for Preventive Medicine (JHCPM) in Wyoming, has shown that use of sleeping pills has been associated with an increased risk for cancer and death.
The most troubling part is that this study found that it’s not just daily users who are at risk—those who use them less than twice a month may even be at risk.
I called Robert Langer, MD, MPH, principal scientist and medical director at JHCPM, to learn more about these frightening findings. He told me that most studies on the safety of sleeping pills last only six months or less. “That’s not enough time to examine the risk for many serious health consequences, such as cancer or death,” said Dr. Langer. “Our research is more long-term, and we didn’t just look at whether or not people were taking sleeping pills. We also looked at which type they were using and how often they were taking the pills.”
The researchers looked at the electronic medical records of the population served by the Geisinger Health System (GHS) in Pennsylvania, the largest rural integrated health system in the US. Subjects (mean age 54 years) were 10,529 male and female patients who received prescriptions of sleeping pills as sleep aids (on-label), and 23,676 matched controls with no prescriptions of sleeping pills. They were followed for an average of 2.5 years.
The researchers found that the more sleeping pills that subjects took, the greater their risk for death from all causes and, shockingly, even people who were taking them only sporadically were at higher risk for death. For example, compared with those who did not take sleeping pills, people who took…
These results did not differ whether the subjects were using older sleeping pills, such as temazepam (Restoril), or newer ones, such as zolpidem (Ambien), eszopiclone (Lunesta) and zaleplon (Sonata), which are marketed as being shorter-acting and safer.
Researchers also found an increased risk for all major cancers among moderate and heavy users of any sleeping pill. There was a 20% increased risk among any users who took 19 to 132 pills a year and a 35% increased risk among any users who took more than 132 pills a year.
It’s important to note that none of these results prove cause and effect, but they certainly reveal an unsettling association.
I asked Dr. Langer whether the results could simply be due to the fact that patients who take sleeping pills are usually in worse health—for example, perhaps they don’t eat well or exercise as much as they should or maybe they’re more stressed. His response was no. “We controlled for every possible variation, matching subjects and controls by age, gender and health history, yet the results remained the same,” Dr. Langer said.
So why the increased risk for death and cancer? The authors did not have adequate information to assess possible mechanisms. However, based on prior studies, potential mechanisms include increases in sleep apnea, accidents related to sleep walking/driving, aspiration pneumonia and depression of respiratory function.
This is a finding of major consequence, because 6% to 10% of American adults took a sleeping pill in 2010, the most recent year for which statistics are available. But the complicating factor is that sleeping pills do provide health benefits. In other words, not taking a sleeping pill and potentially not getting enough sleep comes with its own set of risks—for instance, insomnia can raise the risk for heart disease, stroke, diabetes, obesity, depression and other serious health conditions. So if you’re taking sleeping pills, what do you do?
First, consult your prescribing physician, said Dr. Langer. “Don’t stop cold turkey, because that can cause withdrawal symptoms and agitation, as well as sleepless nights. Figure out a plan with your doctor about how to taper off,” he said. And then ask your doctor about safer alternatives, such as melatonin or manipulating light exposure, he said. You can also try cognitive behavioral therapy from an informed primary care doctor, behavioral therapist or sleep medicine physician, he added. And check out these lifestyle tips on how to get a good night’s sleep from the February 1, 2011 issue of a Bottom Line sister publication Bottom Line/Health “Can’t Sleep? A Pill Is Not the Answer”.
Source: Robert Langer, MD, MPH, principal scientist and medical director, Jackson Hole Center for Preventive Medicine, Wyoming.